SSRIs Given During Pregnancy May Cause Withdrawal Symptoms in the Neonate

Laurie Barclay, MD

February 04, 2005

Feb. 3, 2005 — Selective serotonin reuptake inhibitors (SSRIs) given during pregnancy may lead to withdrawal symptoms in the neonate, according to the results of a database analysis published in the Feb. 5 issue of The Lancet.

"SSRIs have been associated with withdrawal symptoms," write Emilio J. Sanz, from the University of La Laguna in Spain, and colleagues. "Neonatal withdrawal syndrome associated with SSRIs — characterised by convulsions, irritability, abnormal crying, and tremor — has been reported in several cases."

Using the data mining method routinely used to screen the World Health Organization database of adverse drug reactions, the investigators identified an association between paroxetine and neonatal convulsions in December 2001. They then used an information component (IC) measure to screen for unexpected adverse reactions relative to information contained in the database, and they evaluated cases of neonatal convulsions and neonatal withdrawal syndrome associated with drugs included in the anatomical therapeutic chemical groups N06AB and N06AX.

By November 2003, 93 suspected cases of SSRI-induced neonatal withdrawal syndrome had been reported, which was regarded as sufficient to confirm a possible causal relation. Of these 93 cases, 64 were associated with paroxetine, 14 with fluoxetine, nine with sertraline, and seven with citalopram. In the first quarter of 1991, the IC–2 SD for the group became greater than 0, and by the second quarter of 2003, the IC increased to 2.68 (IC–2 SD 0.32). The IC–2 SD was greater than 0 for each individual compound.

"Within the limits of spontaneous reports on these drugs, the results suggest that symptoms of withdrawal might be a greater problem for paroxetine than for other drugs," Dr. Sanz says in a news release. "Paroxetine should not be used in pregnancy, or if used, it should be given at the lowest effective dose. With the other SSRIs, especially citalopram and venlafaxine, their use should be carefully monitored and new cases promptly communicated to drug vigilance systems."

The authors report no financial conflict of interest.

In an accompanying commentary, Vladislav Ruchkin and Andrés Martin, from Yale University School of Medicine in New Haven, Connecticut, indicate that neonatal withdrawal syndrome may be associated with drugs other than paroxetine.

"It remains to be seen whether [this study] ultimately reflects a minor problem for a particular antidepressant, or further evidence of a larger set of serious problems for SSRI use in young people," Dr. Ruchkin says in a news release. "From a pessimistic extreme, these reports might jointly herald the beginning of the end for the uncontested SSRI hegemony of the past decade. For now, and before others replicate or refute these findings, we should make better use of empirically grounded nonpharmacologic interventions, question and perhaps recalibrate our personal prescription thresholds, especially during pregnancy, lactation, or early childhood, and hope that the next wave of revolutionary new compounds is right around the corner."

Lancet. 2005;365:482-487

Reviewed by Gary D. Vogin, MD

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....